Does lisinopril cause erectile dysfunction?
Dr. Aysha Butt is the Medical Director of FROM MARS, and is a GP Partner at Woodcote NHS Medical Practice.
Lisinopril is a blood pressure medication. Like all meds, it can cause side effects in some people. You may have heard that one of these side effects is erectile dysfunction.
But is this true? Can lisinopril really cause ED?
What is lisinopril and what is it used to treat?
Lisinopril is taken most often to lower blood pressure.
It can be taken to treat other conditions too. It’s used to help with heart failure, for recovery after heart attacks, and to prevent kidney problems in people with diabetes.
How does lisinopril work?
Lisinopril is a type of drug called an angiotensin-converting enzyme (ACE) inhibitor.
Angiotensin II is a hormone that can make your blood vessels tighten, increasing your blood pressure. Lisinopril helps by causing your body to make less angiotensin II, allowing your blood vessels to relax and open up. This means blood can flow through them more easily and your blood pressure drops.
What side effects does lisinopril cause?
Lisinopril side effects can vary. Some people won’t experience any at all, whereas others will experience different side effects. It depends partly on how people react to the medication, their medical history, and what condition they’re taking lisinopril to treat.
The most common side effects of lisinopril include headaches, dizziness, vomiting, diarrhea, a dry cough, and kidney problems. More serious, but rarer, side effects include mood changes, feelings of confusion, and inflammation of the liver and pancreas. Your physician will assess your suitability for lisinopril, including your risk of side effects. Talk to them if you have any concerns.
But you want to know about lisinopril and erectile dysfunction. So, here goes.
Does lisinopril cause erectile dysfunction?
Erectile dysfunction (ED) is when a man can’t get or maintain an erection that’s hard enough for sex (it’s sometimes called impotence too).
Lots of things can cause ED, and one of these is medication. And yes, lisinopril can cause ED. But, and here’s a big but. It’s a rare side effect. Lisinopril causes ED in less than 1% of men.
For most men with high blood pressure, lisinopril may actually help with ED. High blood pressure can cause erectile dysfunction, so taking a medicine that lowers it should help with erections for most men.
If your physician has recommended you take lisinopril, you should follow their advice. The medication will most likely have a positive effect on your health and your quality of life, and the chances of it causing ED are rare.
On the outside chance that lisinopril does cause ED for you, you still have options. One of these is to try ED meds. Another option is to ask your physician about trying a different blood pressure medication.
Which blood pressure medications can help with erectile dysfunction?
High blood pressure is a major cause of ED. It can prevent your body from pumping enough blood to your penis to get or keep it hard, and it can stop the vessels in your penis relaxing enough to fill with blood.
Because high blood pressure can cause ED, taking a medication that lowers blood pressure often helps men get and keep erections more easily. However, some blood pressure medications can have the opposite effect, they can reduce the flow of blood to the penis, and cause ED. You need the right blood pressure medication for your needs.
These blood pressure medications only cause ED in rare cases, and may actually help with ED:
- ACE inhibitors like lisinopril and captopril.
- Calcium channel blockers, like amlodipine and verapamil
- Alpha-blockers, like doxazosin
- Angiotensin II receptor blockers, like losartan
Which blood pressure meds can cause erectile dysfunction?
These blood pressure meds are associated with higher rates of ED:
- Thiazide diuretics, like hydrochlorothiazide
- Loop diuretics, like furosemide and bumetanide
- Beta-blockers, like atenolol
Can I take Viagra with lisinopril?
One of the most effective treatments for erectile dysfunction is ED meds like Viagra (sildenafil), Cialis (tadalafil), and Levitra (vardenafil). But can you take these medications if you’re taking lisinopril?
There is a possibility that lisinopril and ED medications can interact with each other. ED drugs can cause a decrease in blood pressure, which can enhance the effects of lisinopril. However, clinical evidence has shown this risk is low. ED medications are likely safe to use for people taking lisinopril and some other blood pressure meds. One exception is nitrate medicines. People taking nitrates to treat blood pressure are still advised not to take any ED medications.
The best course of action here is to speak to one of our prescribing doctors, just to be sure. Ask them about their advice on taking ED medications with lisinopril.